Recurrent epistaxis with thrombocytopenia secondary to babesiosis in a Murrah buffalo-A case report

Main Article Content

Vivek Joshi Umesh Dimri Arumugam Gopalakrishnan Bhanuprakash Asandi Govindappa Shahjahan Alam

Abstract

A two year old Murrah she buffalo was presented with a history of inappetence, suspended rumination, passage of dark brown urine, bleeding from the nose, sudden decrease in milk yield, and weakness for the last three days. The clinical examination revealed a high rise of rectal temperature (104.2oF), severe depression, ocular discharge, icteric mucous membranes, and hemoglobinuria. The buffalo was mildly infested with dark colored ticks, Rhipicephalus microplus. Surprisingly, recurrent episodes of epistaxis were recorded in buffalo. Hemato-biochemical analysis revealed a reduction in Hb, TEC, HCT and PLT while an increase in serum bilirubin, glucose and AST levels. Microscopic examination of Giemsa stained blood smears from the ear vein confirmed the presence of Babesia bigemina piroplasms in the erythrocytes. Buffalo babesiosis was effectively treated with diminazine aceturate at a single dose of 3.5 mg/kg body weight, deep intramuscularly, along with ancillary therapy. The buffalo was afebrile 8 h post-treatment but epistaxis disappeared only after 48 h. This seems to be the first report of recurrent epistaxis with thrombocytopenia associated with buffalo babesiosis in India.

Article Details

How to Cite
JOSHI, Vivek et al. Recurrent epistaxis with thrombocytopenia secondary to babesiosis in a Murrah buffalo-A case report. Buffalo Bulletin, [S.l.], v. 39, n. 4, p. 493-500, dec. 2020. ISSN 2539-5696. Available at: <https://kuojs.lib.ku.ac.th/index.php/BufBu/article/view/420>. Date accessed: 26 jan. 2021.
Keywords
Babesiosis, buffalo, diminazine aceturate, epistaxis, hemoglobinuria
Section
Case Report